My daughter is Type 1 diabetic since she was 16 now she is almost 20 now. She has been on pump for 3 years and humalog, and out of nowhere she started to have a allergic reaction to her insulin ( humalog) she woke up with hives and throughout the day they got worst so i had her disconnect from her pump and had her give herself long acting insulin ( Levemir) which was at 1:20 p.m. within a hour the hives went away completely. At dinner time 7:00 p.m. we had to bolus and we only had Humalog so we gave her 5 units of humalog and within 2 minutes the hives came back. ( you would think allergic reaction right?) I called the oncall endocrinologist which happened to be her DR she normally sees and explained to her everything that happened… ( well she argued with me that she CAN NOT BE ALLERGIC TO IT!) In the end she did call me in novolog as a precaution…) well we gave 2 units of new insulin with her snack and she went to bed woke up and had hives on her arms and stomach. At 5 a.m. She connected back to her pump with novolog in it and hives got worse. (Again you would think allergic reaction) I took her to her peditrican and they saw what was happening and said disconnet from your pump immediately and they put her on 20mg x 3 pills of prednisone for 5 days. They also switched her to Apidra zinc free insulin thinking maybe it could be the Zinc in the other 2 insulins… (with her disconnecting from her pump within a hour the hives started to go away again) well within 2 hours of her taking the 3rd new insulin Apidra the hives came right back! I called her peditrican again and he said get her to Yale hospital ER right away. I took her to ER and hives were full blown that they said disconnect from pump immediatley. So we did. Within a hour hives went away again! Final outcome at the hospital when they discharged us was they are preplexed and dont know what to do. That the allergist doesn’t think she is allergic to the insulin. Let me just say not once did they check her sugar, urine, or do any blood work in the 7 hours we were there! Her endocrinologist team that follows her didnt even come down to see her! We were so pissed that we said fine just discharge us if there is nothing you could do. They sent us home with same insulin and said to pump her with antihistamines to control the hives! But not to use the pump just to do injections…( are you kidding me) when we got home I check her urine for keytones and she was in the moderate range!
We had our normal 3 month check up that next day with endocrine and what a crap show that was! Her DR said there is no zinc in Humalog and novolog and that in her 25 year’s she has never her of anyone being allergic to insulin. My daughter and I were shocked at what just came out of the DR mouth! We are now looking for new endocrinologist now after that! Im thinking that its not the zinc because there is zinc in Levemir also and she is fine with that. Maybe its the fillers in the insulin she can be allergic to… we need to wait for her to be off the prednisone and antihistamines for a week before we can go to a allergist.
Can anyone please give advice as to why my daughter is having allergic reactions to all fast acting insulins via pump and injections over her entire body.?